Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 178, NWS Norman, OK

April 24, 2003Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 24, 2003, 2:32 AM CDT for Grant County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 2:32 AM CDT (07:32 UTC)
Expired
Apr 24, 2003, 3:15 AM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 32 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3288 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WUUS54 KOUN 240732
SVROKC
OKC053-240815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
227 AM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA

* UNTIL 315 AM CDT

* AT 227 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12
  MILES SOUTHWEST OF WAKITA...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE MANCHESTER...RENFROW AND WAKITA

HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 60 MPH ARE LIKELY WITH 
THIS SEVERE THUNDERSTORM.

LAT...LON 3693 9812 3664 9810 3697 9750 3738 9774

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 10:05 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 23, 10:05 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1005 PM CDT WED APR 23 2003

CURRENTLY THE THUNDERSTORMS REMAIN PRIMARILY IN SOUTHEAST OKLAHOMA.
HOWEVER SATELITE SHOWS CLOUDINESS INCREASING IN THE TEXAS PANHANDLE
WITH THE APPROACH OF THE NEXT SHORTWAVE... AND AS THIS FORCING
ENCOUNTERS THE DRYLINE IN THE FAR WESTERN PORTION OF THE AREA WE MAY
SEE REDEVELOPMENT.  500 MB TEMPERATURES WERE AROUND 5 DEGREES COOLER
IN WEST TEXAS COMPARED TO OUN AND FWD AT 00Z SO THERE WILL STILL BE
SOME DECENT INSTABILITY.  AT THIS POINT WILL KEEP RELATIVELY HIGH
POPS FOR RIGHT NOW UNTIL WE SEE WHAT HAPPENS OVER THE NEXT COUPLE OF
HOURS.  .26.

--------------------------
334 PM CDT WED APR 23 2003

COLD FRONT ALOFT ALSO ASSOCIATED WITH SIGNIFICANTLY DRIER AIR THAN
AT LOWER LEVELS WILL CONTINUE TO SURGE EASTWARD AHEAD OF THE
ASSOCIATED LOWER LEVEL FRONT WITH MOST OF THE WIDESPREAD CONVECTION
EXPECTED TO BE EAST OF THE AREA NEAR OR SHORTLY AFTER MIDNIGHT
TONIGHT. LOWER LEVEL DRYLINE AND SURFACE COLD FRONT WILL MOVE
THROUGH THE REMAINDER OF THE AREA LATER TONIGHT AND EARLY THURSDAY
MORNING.

MEANWHILE CUTOFF LOW OVER COLORADO WILL MOVE SLOWLY EASTWARD OVER
THE NEXT 24 TO 48 HRS. STEEPER MID LEVEL LAPSE RATES ASSOCIATED WITH
THIS CIRCULATION MAY RESULT IN SCATTERED SHRA OR TSRA OVER NORTHERN
PORTIONS OF THE FORECAST AREA THURSDAY AND THURSDAY EVENING BEFORE
DIMINISHING.

OUTSIDE OF LOW CLOUDS WRAPPING AROUND THE WEST SIDE OF THE DEPARTING
SURFACE LOW ON FRIDAY...EXPECT A SHORTWAVE RIDGE TO BUILD OVER THE
AREA BY EARLY FRIDAY AND LIKELY REMAINING THE PRIMARY INFLUENCE
THROUGH SUNDAY WITH MILD AND DRY CONDITIONS ANTICIPATED.

MEDIUM RANGE MODELS CONTINUE TO INDICATE INCREASINGLY SOUTHWEST MID
LEVEL FLOW DEVELOPING OVER THE CENTRAL AND SOUTHERN PLAINS BY LATE
SUNDAY THAT PERSISTS INTO THE MIDDLE OF NEXT WEEK. WITH LOWER LEVEL
SOUTHERLY FLOW LIKELY ACCOMPANYING THIS PATTERN...GREATER AMOUNTS
OF LOW LEVEL MOISTURE AND INSTABILITY SHOULD RETURN TO THE AREA WITH
THE DRYLINE AND/OR WEAK FRONTAL BOUNDARIES MOVING TO NEAR OR
POSSIBLY INTO WESTERN OR NW PARTS OF THE AREA PROVIDING A POSSIBLE
SOURCE OF CONVECTIVE INITIATION.

OKC   54  74  49  65 /  80  10  10   0
HBR   50  77  47  68 /  70  10  10   0
SPS   54  83  50  70 /  80  10  10   0
GAG   46  70  44  67 /  20  10  10   0
PNC   55  69  47  61 /  80  30  20   0
DUA   62  83  52  67 /  80  30  10   0

.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, Apr 24, 1:05 AM CDT, 1 hour 27 minutes before
OKZ004>048-050>052-TXZ083>090-241200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
105 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH SUNRISE...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH SUNRISE
ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS EAST OF A LINE EXTENDING FROM
WOODWARD TO ELK CITY...AND NORTH OF INTERSTATE 40.

IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH EARLY
MORNING.

DISCUSSION...
A LINE OF THUNDERSTORMS OVER NORTHWEST AND WEST CENTRAL OKLAHOMA AT
1 AM THIS MORNING WILL CONTINUE TO MOVE EAST AND NORTHEAST THROUGH
THE EARLY MORNING HOURS. DUE TO COLD TEMPERATURES ALOFT...RELATIVELY
LOW FREEZING LEVELS...AND STRONG NEARLY UNIDIRECTIONAL WIND SHEAR...
THIS LINE IS EXPECTED TO CONTINUE AND EVEN INTENSIFY OVER THE NEXT
SEVERAL HOURS. LARGE HAIL...APPROACHING THE SIZE OF GOLFBALLS OR A
LITTLE LARGER...WILL BE POSSIBLE WITH THE STRONGEST STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF OKLAHOMA LATER TODAY...AS AN UPPER STORM SYSTEM MOVES
OVER SOUTHERN KANSAS. AFTER THAT...THE NEXT CHANCE FOR THUNDERSTORM
ACTIVITY WILL BE LATE IN THE WEEKEND THROUGH MID WEEK.

OTHER HAZARDOUS WEATHER...
AN ELEVATED FIRE DANGER WILL EXIST LATER TODAY OVER WESTERN AND
SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THIS WILL OCCUR
BEHIND A DRY LINE AND AHEAD OF A COLD FRONT. FIRE DANGERS MAY ALSO
BE HIGH OVER THE WEEKEND...AS TEMPERATURES WARM AND WINDS INCREASE
AGAIN.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TODAY.

11

In the hours before

Local storm report, Apr 23, 10:27 PM CDT, 4 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1027 PM CDT WED APR 23 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0936 PM    11 E WYNNEWOOD            OK   WIND DAMAGE
04/23/03   GARVIN                         SPOTTER REPORTED POWER
                                          POLES SNAPPED.

1025 PM    6 S WETUMKA               OK   1.00 INCH HAIL
04/23/03   HUGHES                         REPORTED BY HUGHES CO
                                          EOC.

TY/KT
Local storm report, Apr 23, 10:45 PM CDT, 3 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1045 PM CDT WED APR 23 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    12 E WYNNEWOOD            OK   WIND DAMAGE
04/23/03   GARVIN                         SPOTTER REPORTED SEVERAL
                                          TREES AND POWER LINES
                                          DOWNED. ROOF DAMAGE WAS
                                          ALSO REPORTED.

0950 PM    7 S VANOSS                OK   WIND DAMAGE
04/23/03   PONTOTOC                       PONTOTOC COUNTY EM
                                          REPORTED BARN WAS
                                          DESTROYED.

1002 PM    10 E ADA                  OK   70 MPH WIND GUST
04/23/03   PONTOTOC                       REPORTED BY PONTOTOC COUNTY
                                          EM.

TY/KT
Local storm report, Apr 23, 11:40 PM CDT, 2 hours 52 minutes before
LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE NORMAN OK
1140 PM CDT WED APR 23 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    12 E WYNNEWOOD            OK   WIND DAMAGE
04/23/03   GARVIN                         SPOTTER REPORTED SEVERAL
                                          TREES BLOWN OVER ON
                                          GARVIN AND PONTOTOC
                                          COUNTY LINE. ROOF
                                          DAMAGE WAS ALSO
                                          REPORTED.

TY
Local storm report, Apr 23, 11:40 PM CDT, 2 hours 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1140 PM CDT WED APR 23 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 AM    12 E WYNNEWOOD            OK   WIND DAMAGE
04/23/03   GARVIN                         SPOTTER REPORTED SEVERAL
                                          TREES BLOWN OVER ON
                                          GARVIN AND PONTOTOC
                                          COUNTY LINE. ROOF
                                          DAMAGE WAS ALSO
                                          REPORTED.

TY
Special weather statement, Apr 23, 11:54 PM CDT, 2 hours 38 minutes before
OKZ030>032-040>043-046>048-050>052-240516-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1154 PM CDT WED APR 23 2003

SEVERE THUNDERSTORM WATCH NUMBER 152 HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES IN OKLAHOMA

POTTAWATOMIE...SEMINOLE...HUGHES...GARVIN...PONTOTOC...COAL...
MURRAY...CARTER...JOHNSTON...ATOKA...LOVE...MARSHALL...AND BRYAN.

THUNDERSTORMS HAVE MOVED EAST OF THESE COUNTIES AND THE
SEVERE WEATHER THREAT HAS ENDED.
Local storm report, Apr 24, 1:04 AM CDT, 1 hour 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
104 AM CDT THU APR 24 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0104 AM    TALOGA                    OK   .88 INCH HAIL
04/24/03   DEWEY                          REPORTED BY DEWEY COUNTY
                                          SHERIFF.

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:06 PM CDTSevere Thunderstorm WarningOUNStephens24 min
Apr 23, 7:25 PM CDTSevere Thunderstorm WarningOUNGarvin50 min
Apr 23, 7:57 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson48 min
Apr 23, 8:00 PM CDTSevere Thunderstorm WarningOUNMcClain30 min
Apr 23, 8:12 PM CDTSevere Thunderstorm WarningOUNPottawatomie48 min
Apr 23, 8:16 PM CDTSevere Thunderstorm WarningOUNStephens44 min
Apr 23, 8:27 PM CDTTornado WarningOUNJefferson, Stephens33 min
Apr 23, 8:46 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, McClain, Murray, Pontotoc, Seminole44 min
Apr 23, 8:53 PM CDTTornado WarningOUNCarter27 min
Apr 23, 8:56 PM CDTSevere Thunderstorm WarningOUNPottawatomie34 min
Apr 23, 8:59 PM CDTSevere Thunderstorm WarningOUNStephens46 min
Apr 23, 9:08 PM CDTTornado WarningOUNMurray37 min
Apr 23, 9:28 PM CDTTornado WarningOUNGarvin, Pontotoc32 min
Apr 23, 9:31 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole44 min
Apr 23, 9:33 PM CDTSevere Thunderstorm WarningOUNMcClain42 min
Apr 23, 9:56 PM CDTSevere Thunderstorm WarningOUNCoal34 min
Apr 23, 9:59 PM CDTSevere Thunderstorm WarningOUNHughes46 min
Apr 23, 10:03 PM CDTSevere Thunderstorm WarningOUNPontotoc32 min
Apr 23, 10:32 PM CDTSevere Thunderstorm WarningOUNCoal28 min
Apr 24, 12:48 AM CDTSevere Thunderstorm WarningOUNDewey27 min
Apr 24, 1:12 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major63 min
Apr 24, 1:13 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.